HIV * Living With * Expert Forum
6 months on therapy
About This Forum:

This is a forum for individuals who have been diagnosed with HIV. Here patients are welcome to ask a question about HIV and receive an answer from a leading medical expert. You will also be able to find others who share your interest in living with HIV for the purpose of sharing information and support. If you have NOT been diagnosed with HIV, please visit our HIV Prevention Forum or our Living With HIV Community or our HIV Prevention Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

6 months on therapy

Dear Dr. Handsfield,

I have started with antiretroviral therapy in April this year after my cd4+ further declined to 480 and viral load remained very high at 800,000 even after 6 months after exposure. I am currently on combination of Truvada, Prezista and Norvir which I take regularly every 24 hours. I feel much better than before meds, from time to time I have soar throat, nothing serious though. I didnt notice any significant side effects except temporary diarrhoea. After 2 months of therapy CD4+ stood at 473 (18,0%)) but VL decreased to 800. Then, my recent results (oct 13) showed this: VL further decreased to 144 but CD4+ remained at 473 (17,9%). What do you think of my results? VL is decreasing but I am concerned about CD4 +. I see no improvement there. Could you please help and give me your opinion what could be wrong? Shall I consider changing the combination? How much could stress (recently at work) affect the progress? Thank you very much.

Regards,

Tomas
239123_tn?1267651214
Welcome back to the forum.

I'm glad you're on treatment.  At the time of your first question, I said the consensus was "moving toward earlier treatment".  In the 6 months since then, I would say that the consensus is now clear:  everyone with a new HIV infection should be treated, assuming access to regular care and no economic barriers like drug cost.

Your viral load decline is good.  The goal is to suppress VL to an undtectable level.  That often takes up to 12 months, so you're pretty well on track.  In the short run -- on treatment for only 6 months -- is is more important than CD4 count.  The average improvement is CD4 typically is slower.  Often there is an initial rise in the frest 1-2 months of treatment, but not necessarily; and after about 2 months, the rise averages 50-100 cells/mm3 per year.  Also, the rise tends to be slower in people with higher viral loads at the start of treatment.  To my knowledge, there is no evidence that life stresses have any effect on it.

So while it is reassuring when the CD4 count rises, your stable count at 6 months is not necessarily a problem -- and all things considered (i.e. with viral load), I am not concerned.  However, I definitely recommend you ask exactly the same questions of the doctor or clinic managing your treatment.  If your VL does not decline to undetectable, or if your CD4 does rise significantly in the next few months, perhaps they would recommend a different combination of ART drugs.

In the meantime, don't worry.  Although the best drug combination may vary from one person to another, these days it is almost always possible to find a highly effective, nontoxic, convenient drug regimen.

I'll be intersted to hear what your own doctor says, especially if different than these comments.

Best wishes--  HHH, MD
Blank
Continue discussion Blank
This Forum's Experts
239123_tn?1267651214
H. Hunter Handsfield, M.D.Blank
University of Washington
Seattle, WA
300980_tn?1194933000
Edward W Hook, MDBlank
University of Alabama at Birmingham
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank